The structure of Rabinowitz’ global bifurcating continua for generic quasilinear elliptic equations. (English) Zbl 0901.35007

Global bifurcation branches for boundary value problems of the type \[ \begin{gathered} -\sum_{i,j=1}^n a_{ij}(\cdot) u_{x_ix_j}(x) + \sum_{i=1}^n b_i(\cdot) u_{x_i}(x) + c(\cdot)u(x) = \lambda d(x) u(x) + f(\lambda,\cdot) \quad \text{in } \Omega \\ u(x) = 0 \quad\text{on } \partial \Omega \end{gathered} \] are studied. Here \((\cdot)\) denotes \((x,u(x),Du(x))\), \(\Omega\) is a bounded \(C^{3,\alpha}\) domain in \(\mathbb{R}^n\), \(\lambda\) is a real parameter, the coefficients satisfy certain differentiability assumptions. It is shown that the set of nontrivial solutions generically consists of a finite or countable system of smooth, one-dimensional curves in \(\mathbb{R}\times E\), \(E=\{u \in C^{2,\alpha}(\overline \Omega);u=0 \text{ on } \partial \Omega\}\). Further, also generically, all eigenvalues \(\lambda_i\) of the linearized problem are simple, and the branches of nontrivial solutions bifurcating from these eigenvalues are smooth curves which either meet infinity or are closed loops which meet an even number of distinct eigenvalues. Some examples are given showing that both alternatives really can occur. (It is known from the Rabinowitz result that the second one is excluded in the case of ordinary differential equations).
Reviewer: M.Kučera (Praha)


35B32 Bifurcations in context of PDEs
35J65 Nonlinear boundary value problems for linear elliptic equations
Full Text: DOI


[1] Rabinowitz, P. H., Some global results for nonlinear eigenvalue problems, J. Funct. Analysis, 7, 487-513 (1971) · Zbl 0212.16504
[2] Healey, T. J.; Kielhöfer, H., Symmetry and nodal properties in the global bifurcation analysis of quasi-linear elliptic equations, Arch. Rat. Mech. Anal., 113, 299-311 (1991) · Zbl 0726.35013
[3] Healey, T. J.; Kielhöfer, H., Preservation of nodal structure on global bifurcating solution branches of elliptic equations with symmetry, J. Diff. Eqns, 106, 70-89 (1993) · Zbl 0788.35006
[4] Cosner, C., Bifurcation from higher eigenvalues in nonlinear elliptic equations: continua that meet infinity, Nonlinear Analysis, 12, 271-277 (1988) · Zbl 0695.35011
[5] Saut, J. C.; Temam, R., Generic properties of nonlinear boundary value problems, Comm. in PDE, 4, 293-319 (1979) · Zbl 0462.35016
[6] Henry, D. B., Generic properties of equilibrium solutions by perturbation of the boundary, (Chow, S-N.; Hale, J. K., Dynamics of Infinite Dimensional Systems (1987), Springer) · Zbl 0656.35069
[7] Uhlenbeck, K., Generic properties of eigenfunctions, Am. J. Math., 98, 1059-1078 (1976) · Zbl 0355.58017
[8] Kielhöfer, H., Smoothness and asymptotics of global positive branches of \(Δu + λf (u) = 0\), Z. Angew Math. Phys., 43, 139-153 (1992) · Zbl 0766.35002
[9] Gilbarg, D.; Trudinger, N. S., Elliptic Partial Differential Equations of Second Order (1983), Springer · Zbl 0691.35001
[10] Crandall, M. G.; Rabinowitz, P. H., Bifurcation from simple eigenvalues, J. Funct. Anal., 8, 321-340 (1971) · Zbl 0219.46015
[11] Magnus, R. J., A generalization of multiplicity and the problem of bifurcation, (Proc. Lond. Math. Soc., 32 (1976)), 251-278 · Zbl 0316.47042
[12] Dancer, E. N., Counterexamples to some conjectures on the number of solutions of nonlinear equations, Math. Ann., 272, 421-440 (1985) · Zbl 0556.35001
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.